Aa
A
A
Close
317787 tn?1473362051
Cirrhosis metformin
Hello, I am not sure where to post this.  I hope this is the right place.  I was diagnosed as transitioning to cirrhosis in 2008.  I treated over two years ago for HCV and am now cured.  About 6 weeks ago I started taking Metformin for Diabetes Type 2.  I was a little concerned to take it since my liver is damaged but was told the benefits outweighed the benefits.
For the first couple of weeks the side effects were really bad as far as gastrointestinal disorder.  I called the doctor and she said that this was normal and to give it time, I would adjust.  While that calmed down a bit I continued to feel nauseated and started to have muscle cramps in my shin, rapid heart rate, feeling out a breath, etc.   I looked up adverse reactions to metformin on WebMd and saw that many sx were the same as what I was experiencing.  My question is this.
Is it safe to take Metformin when a person has cirrhosis?  I am thinking of stopping the metformin; controlling my sugar level with diet and a supplement called Nopal cactus.  I have read that this supplement can help with various problems.
I would really appreciate any help you can provide, Dee
Cancel
8 Answers
Page 1 of 1
Avatar universal
Hi Dee
You mentioned that you spoke to the doctor. Was it your liver doctor or a doctor that specializes in treating patients with diabetes?

I do not know anything about diabetes or Metformin. What I do know is since your liver is cirrhotic, it is very important that you protect it. Your  description of how this medicine is affecting you shows that your body is not happy with this medicine. Every person is different. What may be fine for one patient may not not be fine for you. Listen to your body.

Perhaps you can fine some good advice on the Diabetes Community. If you have not seen a doctor specializing in diabetes than you should. If you did and he/she is the one who prescribed this medicine, I would check with the liver specialist. You can also call the manufacturer's medical help line.

Good luck, Dee!

Nan

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
317787 tn?1473362051
Hi Nan, thanks so much for answering.  The doctor I was talking about was my GP, not really confident that she knows enough about the liver.  She said I would get used to feeling sick.  It was not happening.  I started to think that my body was just not working with it when my heart started to beat rapidly and I felt out of breath.
The literature about Metformin says you should not take if you have liver or kidney problems.
Perhaps I can talk to my hepatologist about this problem.
I think something is going on, it doesn't seem to agree with my body.
Thank you again for your response, I have decided to try diet to control the blood sugar.  Since I stopped the Metformin a few days ago I am feeling better than I have in weeks.
Take Care
Dee
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
1840891 tn?1431551393
Hi Dee! My sister developed diabetes a few years ago and was put on metformin. She has no liver problems but it did give her huge digestive problems for the first two-three months. After that her body adjusted to it and she felt fine for over a year. Then her blood tests came out bad in a totally different way. It turns out she is one of the fairly small percentage of people who develop serious kidney problems from metformin. She had to stop it completely. Over the time she used it however she was also being extremely careful with her diet and lost a LOT of weight, so her diabetes is not so out of control anymore. Now she uses a once-per-week injection of Bydureon, and her diabetes is very well-controlled. Initially she used a helper drug with it, Glipizide ER, but she no longer needs that. She doesn't have any noticeable side effects from these meds and has kept her weight down pretty easily as the Bydureon reduces appetite as well as controlling the diabetes. You might want to ask your doctor about these drugs as an alternative. I think different people have problems with different meds but its important to keep trying different alternatives until you hit what works for you. Good luck!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
317787 tn?1473362051
Thank you so much for responding to my question.  I am just leery of something that makes me so sick.  While it has controlled my sugar and I have lost weight I was concerned.
I think I can do it with diet.  I just have to be really careful.  So far so good.  I have read that the metformin can cause liver  and kidney damage so was  worried about it, especially since my liver is damaged.
Then when I got so sick had so many side effects I got scared that I might be doing damage to my already damaged liver.
Thank you again
D
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
317787 tn?1473362051
Hi I wanted to come back and thank both of you again for taking the time to respond to my question.  I am working on treating the diabetes with diet for now.  When I get my next A1C in 6 weeks I will see where I am at that time.
She also put me on Lipitor despite the fact that I had gotten my cholesterol down 65 points.
I did not start the Lipitor yet, I wanted to see how diet might affect the cholesterol.
The number have been changed as well.  In the past the goal was under 200.  Now I am being told the goal for diabetics is under 140.
Thanks again
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Just thought you might want to see what the Mayo Clinic has to say about the "desirable" cholesterol levels are:

http://www.mayoclinic.org/diseases-conditions/high-blood-cholesterol/in-depth/cholesterol-levels/art-20048245

As I am not a doctor, I don't like to give someone advice. Everyone is different.
So this is my advice:  Continue to do your research and listen to your body.  Also, get labwork done more often to make sure everything is okay.

Good luck to you.  Hope things start getting better for you soon.
Nan
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
317787 tn?1473362051
Thank you very much. I appreciate your responses
Dee
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My husband passed away 1/21/2015 from cirrhosis ,,,about 5 years ago they took him by ambulance from work to the hospital,,,He had severe liver infection the doctors said was from the metformin,,,he was in ICU 4 days and they switched him to glipizide,,,The liver infection from the metformin caused the cirrhosis which killed him,,,,Type 2 diabetes can be controlled with diet and since his illness I have done a lot of research,,,,metformin will kill you,,maybe not this year or the next but it will win,,,
Comment
Cancel
Comment
Avatar universal
Send this to the FDA please. If the first few sentences are true reality the FDA must know!
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
317787 tn?1473362051
Blank
Dee1956 Praying for those affected ... Comment
Oct 15
317787 tn?1473362051
Blank
Dee1956 commented on KeeLolo's status
Oct 15
517872 tn?1506854164
Blank
senseanonymous  commented on Spiritual Warrior
Oct 12
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Liver Disorders Community Resources